Vagally Mediated Atrial Fibrillation

Has anyone been told they have Vagally Mediated Atrial Fibrillation (VMAF)? While I don't fit the profile of a male, under 50, athletically fit.....I do have the symptoms fitting VMAF such as my a-fib occurs at rest (never during exercise or stress), lying on my left side (and sometimes on my back) generates a-fib, often a-fib occurs after eating a large evening meal, sometimes just bending over brings on an attack.

My PM was put in Nov 2007, and I am being treated for the more commonly diagnosed condition that is Sympathetically Induced Atrial Fibrillation (SIAF); the medication regimens are different depending on what type of a-fib and are contraindicated for each other.

So, I'm concerned that I really do have Vagally Mediated Atrial Fibrillation but am being treated for Sympathetically Induced Atrial Fibrillation, which is not good. I have discussed this with my doctor, he adjusted my meds last Friday, but two of the three meds I'm on (Digoxin and Rythmol) are contraindicated for VMAF. I'm also on Cardizem (a calcium-channel blocker). My doctor will follow-up on meds during my next appointment at the end of this month.

Does anyone have further information on this? I am a bit confused and concerned about the meds....appreciate any feedback.

Thanks for your help.


3 Comments

Vagally Mediated PVC's?

by ElectricFrank - 2008-01-04 02:01:56

I have attacks of PVC's under the same conditions as those you mentioned. Bending forward (like now at my computer), after a meal that produces bloating, or almost anything that put pressure on my upper abdominal area. I also seem to have random irritation of my digestive track. All of these areas are served by the vagus nerve.
I ran across a thread in one of the heart forums where there were quit a few people having variations of the problem. Their cardiologists have no idea what to do for it.
So far I have avoided taking any meds for it unless the doc can come up with a good reason. Aside from being uncomfortable at times I don't have any light headedness or shortness of breath.
You are doing the right thing in questioning the doc on his choice of treatment. Most of the cardiac meds can have bad side effects.

frank

me too

by VIOLIN - 2008-01-04 07:01:27

i have exactly what you describe. we have alot in common as i also ended up with a pm in november,'07. I am 58 years old , female, active and have had now 6 ablations before the av node ablation(number 7!) and pm in november. i could trigger an attack because of lying on my left side, bloated after a large meal, even if i swallowed beverages too quickly. i am also a physician and no one ever used the term vagally-mediated afib but i still believe it is an entity. one of my ep docs told me that increasing my sympathetic tone in exercise may help. i too have never had problems stimulated by exercise (? stress) i am on cardizem, coumadin and diovan and much better ....good luck

Ablations

by ElectricFrank - 2008-01-16 03:01:34

My feeling is that the cardiologist's are too cavalier about doing ablations. They don't have a very high success rate and can cause the problems they are supposed to treat. The bottom like is that the procedure destroys heart tissue which is not reversible. I also wonder if it isn't possible to have an effect similar to that of cutting a nerve and generating phantom pain. Only here the severed nerve pathway can become a source of false electrical impulses.
Interestingly, since my last post, the problem has almost completely stopped. I hope it stays that way.

frank

You know you're wired when...

You get your device tuned-up for hot dates.

Member Quotes

99% of the time, I totally forget I even have this device.